Alert archive / Kentucky / Tornado Warnings in 2020
Tornado Warning 47, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Oct 23, 2020, 3:21 PM CDT for Carlisle County, Graves County, McCracken County, Kentucky. It was in force for 12 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 23, 2020, 3:21 PM CDT (20:21 UTC)
- Expired
- Oct 23, 2020, 3:33 PM CDT
- In force
- 12 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Carlisle County, KY, Graves County, KY, McCracken County, KY
The radar
The Paducah radar (KPAH), 13 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 23, 3:22 PM CDT | TSTM WND DMG | 1 E Lovelaceville, KY | TREES DOWN ALONG THE MCCRACKEN/BALLARD COUNTY LINE NEAR LOVELACEVILLE. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.4 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 228 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 873 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
430
WFUS53 KPAH 232021
TORPAH
KYC039-083-145-232045-
/O.NEW.KPAH.TO.W.0047.201023T2021Z-201023T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
321 PM CDT Fri Oct 23 2020
The National Weather Service in Paducah has issued a
* Tornado Warning for...
Northeastern Carlisle County in western Kentucky...
South central McCracken County in western Kentucky...
Northwestern Graves County in western Kentucky...
* Until 345 PM CDT.
* At 321 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Lovelaceville, or 9 miles southwest of Lone Oak,
moving northeast at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northeastern Carlisle, south central McCracken and northwestern
Graves Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3692 8886 3695 8884 3695 8882 3697 8882
3703 8877 3699 8864 3689 8879
TIME...MOT...LOC 2021Z 223DEG 25KT 3695 8879
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
SP1 follow-up statement
599
WWUS53 KPAH 232033
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
333 PM CDT Fri Oct 23 2020
KYC039-083-145-232042-
/O.CAN.KPAH.TO.W.0047.000000T0000Z-201023T2045Z/
Carlisle KY-McCracken KY-Graves KY-
333 PM CDT Fri Oct 23 2020
...THE TORNADO WARNING FOR NORTHEASTERN CARLISLE...SOUTH CENTRAL
MCCRACKEN AND NORTHWESTERN GRAVES COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 3692 8886 3695 8884 3695 8882 3697 8882
3703 8877 3699 8864 3689 8879
TIME...MOT...LOC 2030Z 223DEG 25KT 3701 8872
$$
PSWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Oct 23, 6:31 AM CDT, 8 hours 50 minutes earlier.
Area forecast discussion, Oct 23, 6:31 AM CDT, 8 hours 50 minutes before
Area Forecast Discussion National Weather Service Paducah KY 631 AM CDT Fri Oct 23 2020 .UPDATE... ISSUED AT 626 AM CDT FRI OCT 23 2020 Updated aviation section for 12z TAFs && .SHORT TERM...(Today through Sunday night) Issued at 322 AM CDT Fri Oct 23 2020 A strong cold front currently is located from central Oklahoma northeast through northwest Illinois. It is expected to reach our northwest counties around 17Z or 18Z and will push through the entire area by 00Z Saturday. A narrow band of showers and possibly some thunderstorms will accompany the front through the region. There is also the possibility of scattered showers and thunderstorms developing over much of our area ahead of the front, beginning as early as 09Z this morning. If the pre-frontal convection develops and persists with decent coverage well into the morning, that would limit the amount of surface-based instability available to the cold front. The NAM stays fairly dry ahead of the front and generates up to 3000J/kg of surface-based CAPE. Although there will be some veering of the winds with height, speeds are too low to generate much useful shear. So, if we can destabilize a few strong updrafts could produce some very isolated strong winds and hail, but organized severe weather looks like quite a stretch. SPC has maintained a Marginal Risk of severe which given the air mass in place seems reasonable. The front may not light up until it has entered our area, and certainly the coverage and intensity of convection will increase as it passes southeast through the region. The frontal convection should quickly pass and little if any precipitation is expected behind the front. The entire region should be dry shortly after 00Z. North winds will gust behind the front and continue through tonight before diminishing on Saturday. With strong zonal flow aloft Saturday, the surface high will pass by to our north, so the prospects for any clearing will be limited to the I-64 corridor Saturday afternoon. On Sunday the flow aloft will increase and back to the southwest, as energy dives into the intermountain west. We should remain dry Sunday, despite the NAM's widespread light QPF. The only moisture will be trapped beneath a strong inversion based just above 850mb. NAM soundings show that this moist layer may be deep enough to produce some light rain/drizzle if there is any lift in the layer. That is unlikely given the very stable lapse rates it will have to overcome. Sunday night an inverted surface trough is expected to develop in the vicinity of the Ohio River, as impulses emerge from the western trough and zip quickly toward our region in the strong southwest flow. Showers and even some elevated thunderstorms will be possible north of the surface trough Sunday night mainly over southeast Missouri and southern Illinois. .LONG TERM...(Monday through Thursday) Issued at 322 AM CDT Fri Oct 23 2020 Our new week will start out rather wet as an unsettled pattern sets up especially for the first part of the week. A front will develop over the region by 12Z Monday and then slide southeast through the day. An upper level positively tilted trough will be situated over the northern Plains into the Rockies at the start of the period and slowly shift east with time. As this occurs, a strong upper level jet will migrate east causing mid to upper-level southwesterly flow to increase over the area. This will aid in bringing very deep moisture into the region Monday into Monday night. As was the case yesterday with the operational runs of the GFS/ECMWF as well as many of their ensemble members, we should see multiple rounds of rain with the heaviest totals more centered across our northern sections, from portions of southeast Missouri into southern Illinois and southwest Indiana. This axis of heavier QPF will shift southeast Monday night and encompass more of western KY but amounts do not look as high. Latest WPC QPF for Monday through Monday night shows the highest swath of rain north of a line from Paducah to Henderson and indicates 1 to 1.5 inches. Latest GFS PWATS show the highest numbers actually across western KY Monday afternoon into the evening but still well over an inch elsewhere to warrant the threat for heavy rainfall. Not sure how much thunder we will see but there are hints of at least a bit of elevated instability to warrant the chance mention we have going. By Tuesday, the main upper level jet dynamics moves northeast so our focus for more substantial rainfall leave the area. However, still will be dealing with muddled southwesterly flow aloft as the southern end of our aforementioned trough closes off over the southwestern US. Will be difficult to pinpoint this far out exactly where the best chances of rain will be so a broad brushed 20-30 percent will have to do for now. The northern end of the upper trough splits off and moves across the upper Midwest which ends up flattening the flow over our area Tuesday night into Wednesday. Meanwhile, surface high pressure will slowly build eastward from the central Plains and tend to help dry us out a bit. Therefore, Tuesday night into Wednesday look fairly dry at least for now. At some point mid to late week, the upper level closed low will get a move on and impact the area. However, how quickly that happens is still up in the air but addressing this signal with some low end PoPs seems prudent at this juncture. Temperatures continue to be troublesome for the week. Looking at the GEFS ensemble members and ECMWF ensemble temperature anomalies, there could be quite a range of readings with cool temps northwest to much warmer temps southeast for Monday. However, by Tuesday 850 mb temperatures lower a bit as the flow becomes more westerly. Most of the area looks to stay in the 50s for highs, and some of the probabilities from the GEFS/ECMWF suggest some locales in our far northwestern counties may struggle to reach 50. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z Saturday MORNING) ISSUED AT 626 AM CDT FRI OCT 23 2020 Scattered showers early this morning. Gusty southwest winds ahead of the cold front. Thunderstorms should accompany cold front esp KPAH, KEVV, and KOWB. Gusts to 24kts behind the front and for several hours after. Cigs become MVFR with storms just ahead of the front and remain after frontal passage. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...PS SHORT TERM...DRS LONG TERM...CW AVIATION...PS
Hazardous weather outlook, Oct 23, 3:40 AM CDT, 11 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 340 AM CDT Fri Oct 23 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-241000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 340 AM CDT Fri Oct 23 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Scattered thunderstorms are expected today along and possibly ahead of a cold front that will move through the region this afternoon. A few strong storms with gusty winds and some hail cannot be ruled out this afternoon. Otherwise, a brief heavy downpour and some lightning will be the primary concerns. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A chance of thunderstorms is forecast over southeast Missouri and southern Illinois late Sunday night and throughout the region Monday and Monday night. Locally heavy rainfall and lightning will be the primary concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. DRS/CW
In the hours before
Special weather statement, Oct 23, 12:41 PM CDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Paducah KY
1241 PM CDT Fri Oct 23 2020
MOZ110-231830-
Stoddard MO-
1241 PM CDT Fri Oct 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STODDARD COUNTY UNTIL 130
PM CDT...
At 1241 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dudley, or near Dexter, moving northeast at 55 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Dexter, Bloomfield, Essex, Bell City and Dudley.
LAT...LON 3684 9021 3707 8978 3699 8972 3698 8972
3695 8971 3695 8970 3693 8969 3689 8969
3688 8970 3686 8969 3686 8970 3685 8970
3669 9010
TIME...MOT...LOC 1741Z 239DEG 49KT 3681 9007
PSSpecial weather statement, Oct 23, 1:07 PM CDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Paducah KY
107 PM CDT Fri Oct 23 2020
ILZ075-076-080>082-084-085-231845-
Perry IL-Franklin IL-Jackson IL-Hamilton IL-Jefferson IL-
Williamson IL-Wayne IL-
107 PM CDT Fri Oct 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PERRY...WESTERN
WAYNE...SOUTHERN JEFFERSON...WILLIAMSON...EASTERN JACKSON...FRANKLIN
AND WESTERN HAMILTON COUNTIES UNTIL 145 PM CDT...
At 106 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Woodlawn to near Grand Tower. Movement was
northeast at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Carbondale, Marion, Mount Vernon, Herrin, West Frankfort,
Murphysboro, Benton, Du Quoin, Carterville, Fairfield, Johnston City,
Mcleansboro, Christopher, Rend Lake Area, Sesser, Zeigler, De Soto,
Crainville, Cambria and Royalton.
LAT...LON 3860 8825 3791 8866 3791 8871 3783 8871
3764 8882 3760 8948 3764 8952 3766 8952
3828 8904
TIME...MOT...LOC 1806Z 245DEG 35KT 3826 8902 3768 8945
PSSpecial weather statement, Oct 23, 1:22 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Paducah KY
122 PM CDT Fri Oct 23 2020
KYZ008-011>013-231900-
Marshall KY-Lyon KY-Caldwell KY-Trigg KY-
122 PM CDT Fri Oct 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALDWELL...EAST
CENTRAL MARSHALL...NORTHERN TRIGG AND SOUTHERN LYON COUNTIES UNTIL
200 PM CDT...
At 121 PM CDT, Doppler radar was tracking a strong thunderstorm near
Land Between The Lakes Area, moving northeast at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cadiz, Land Between The Lakes Area, Cobb and Rockcastle.
LAT...LON 3692 8821 3714 8769 3703 8771 3700 8773
3696 8766 3689 8767 3676 8812
TIME...MOT...LOC 1821Z 247DEG 20KT 3688 8811
PSSpecial weather statement, Oct 23, 2:01 PM CDT, 1 hour 20 minutes before
Special Weather Statement National Weather Service Paducah KY 201 PM CDT Fri Oct 23 2020 ILZ076-077-082-083-231945- White IL-Edwards IL-Hamilton IL-Wayne IL- 201 PM CDT Fri Oct 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHITE...SOUTHEASTERN WAYNE...SOUTHWESTERN EDWARDS AND NORTHEASTERN HAMILTON COUNTIES UNTIL 245 PM CDT... At 201 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles northwest of Enfield, or 10 miles northeast of Mcleansboro, moving east at 30 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Albion, Crossville, Enfield, Mill Shoals, Springerton, Burnt Prairie and Phillipstown. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Paducah. && LAT...LON 3808 8848 3831 8852 3838 8802 3813 8801 TIME...MOT...LOC 1901Z 251DEG 28KT 3821 8842 SP
Local storm report, Oct 23, 2:34 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
234 PM CDT FRI OCT 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG 5 WNW GRAYVILLE 38.30N 88.08W
10/23/2020 EDWARDS IL TRAINED SPOTTER
ESTIMATED 60 MPH WINDS AND DIME SIZE HAIL.
LIMBS DOWN.
&&
PSSpecial weather statement, Oct 23, 3:16 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Paducah KY
316 PM CDT Fri Oct 23 2020
ILZ094-KYZ005-006-232100-
Massac IL-McCracken KY-Graves KY-
316 PM CDT Fri Oct 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MASSAC...MCCRACKEN
AND NORTHWESTERN GRAVES COUNTIES UNTIL 400 PM CDT...
At 316 PM CDT, Doppler radar was tracking a strong thunderstorm over
Barkley Regional Airport, or 7 miles west of Lone Oak, moving
northeast at 40 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Paducah, Metropolis, Lone Oak, Brookport, West Paducah and Barkley
Regional Airport.
LAT...LON 3695 8881 3707 8887 3727 8862 3716 8849
3707 8849 3708 8856 3707 8857 3697 8853
3688 8881
TIME...MOT...LOC 2016Z 234DEG 36KT 3703 8880
PSThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 1:22 PM CDT | Special Weather Statement | PAH | Lyon | 38 min |
| Oct 23, 3:16 PM CDT | Special Weather Statement | PAH | McCracken | 44 min |
| Oct 23, 3:32 PM CDT | Severe Thunderstorm Warning | PAH | Graves, Livingston, McCracken, Marshall | 43 min |
| Oct 23, 3:38 PM CDT | Severe Thunderstorm Warning | PAH | Todd | 22 min |
| Oct 23, 4:03 PM CDT | Special Weather Statement | PAH | Caldwell, Lyon | 42 min |
| Oct 23, 4:43 PM CDT | Special Weather Statement | PAH | Hopkins | 47 min |
Nearby
Tornado Warnings in Kentucky, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.